South Carolina, 2008

Damaging Wind in South Carolina, July 23, 2008

July 23, 2008 · NWS CAE · 1 event in 1 county or zone

A cold frontal boundary spawned a few severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cold frontal boundary spawned a few severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 23, 6:05 AM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 6:05 AM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
705 AM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION LATE TODAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIPITATION WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MOSTLY CLEAR SKIES EXPECTED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
WATER VAPOR AND MODELS SHOW VIGOROUS SHORT WAVE MOVING SOUTHEAST
INTO THE TN VALLEY. A SECOND REINFORCING SHORTWAVE IS DRIVING
SOUTH INTOT HE OHIO VALLEY AND WILL CONBINE WITH THE OTHER OVER
THE CAROLINAS AND VIRGINIA. FAIR TO GOOD UPPER LEVEL DYNAMICS AND
DEEP MOISTURE WILL LIKELY TRIGGER THE DEVELOPMENT OF A LINE OF
CONVECTION JUST AHEAD OF THE COLD FRONT BY LATE AFTERNOON. SPC HAS
SC IN A SLIGHT RISK FOR SEVERE STORMS. THE NAM AND LOCAL WRF
MODELS HAVE THE FRONT REACHING THE COAST BY THURSDAY MORNING WITH
HIGH PRESSURE BUILDING INTO THE AREA ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BE OVER THE AREA FRIDAY BUT MOISTURE WILL
RETURN OVER THE WEEKEND AND INTO NEXT WEEK. MODELS KEEP A WEAK
TROF OVER THE AREA THROUGH THE EXTENDED PERIOD WITH A DECENT
CHANGE OF PRECIP MONDAY AND TUESDAY AS ANOTHER FRONT APPROACHES.
TEMPS WILL BE CLOSE TO NORMAL.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MOSTLY CLEAR SKIES THIS MORNING. FRONTAL BOUNDARY WILL BE MOVING
INTO THE AREA DURING THE AFTERNOON AND EXPECT SHRA/TSRA TO DEVELOP
IN THE EARLY AFETRNOON AND CONTINUE INTO THE EVENING HOURS. WILL
HANDLE WITH CB CLOUD GROUP IN THE TAFS.

EXTENDED OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...02
NEAR TERM...02
SHORT TERM...02
LONG TERM...02
AVIATION...31
Hazardous weather outlook, Jul 23, 3:18 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT WED JUL 23 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Columbia radar (KCAE), 122 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 23, 11:42 AM EST to 11:47 AM EST
Where
Chesterfield County, 1 mi NW of Ruby
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.740, -80.192

Reported several large limbs down at Elizabeth Academy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 106857.